|Map of Healthcare Facilities which Received Three Lots* of Methylprednisolone Acetate (PF) Recalled from New England Compounding Center on September 26, 2012|
However, if Aspergillus can find a way past our skin - occasionally via a wound or after surgery - it can sometimes infect parts of the body that seem less well defended and it can be difficult to diagnose as it resembles other much more common infections so precious time when the patients could be receiving antifungal medication is lost. Once established it can be difficult to treat.
The first news reports emerging last week (reported in this blog here) focussed around 12 cases reported in a small area which is a highly unusual event. At that time we speculated that this outbreak would be due to a failure in the medical care systems - in particular the use of non-sterile equipment or solutions.
Tragically there has now been 137 people effected and 12 deaths so far due to a contaminated solution of steroid being distributed and used widely in the US (see map above). As this is a preparation designed for injection it has no preservative added to it which might have prevented contamination. Those who have been injected directly into the spine would be most vulnerable to a rapid onset as the fungus can grow more quickly in that location, especially as steroids can act locally to reduce the bodies immune response which would normally fight the infection. Injections into other sites of the body may also be infected - anyone who is concerned is being advised to contact their doctor immediately.
Chances are there will be more infected people found in the weeks to come as Aspergillus does not always cause symptoms immediately but the rapid detection of the source of the infection and efficient recall of infected medication should minimise the number of further cases as far as is possible.